Colorado, 2003

Heavy Snow in Colorado, February 27 to 28, 2003

February 27 to 28, 2003 · NWS GJT · 3 events in 3 counties and zones

A strong and moist Pacific storm system moved over the four corners area and produced heavy snow across the lower elevations of southwest Colorado. The airmass was very unstable resulting in scattered thunderstorms and snowfall rates of 1 to 2 inches and hour during the evening of February 27th.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A strong and moist Pacific storm system moved over the four corners area and produced heavy snow across the lower elevations of southwest Colorado. The airmass was very unstable resulting in scattered thunderstorms and snowfall rates of 1 to 2 inches and hour during the evening of February 27th. In Montezuma county, 8 inches accumulated at Mesa Verde National Park, 9 inches fell at Dolores, and 12 inches accumulated at Mancos. In La Plata and Archuleta counties, 8 inches fell near Ignacio and Arboles.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Feb 27, 3:48 PM MST, 12 minutes earlier.

Area forecast discussion, Feb 27, 3:48 PM MST, 12 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
348 PM MST THU FEB 27 2003

CORRECTED THE WARNING AND ADVISORY SUMMARY TO READ ALL PRODUCTS
VALID THROUGH FRIDAY.

TONIGHT-FRIDAY: THE NEXT SYSTEM HAS FORCED SNOW ACROSS THE LOWLANDS
OF SE UTAH AND IS CURRENTLY PUSHING INTO THE SW COLORADO MTNS. WITH
THE CONVECTIVE NATURE OF THIS DISTURBANCE...EXPECT ANOTHER ROUND OF
GOOD ACCUMULATIONS IN THE SOUTHERN MTNS. ALSO WITH 700 TEMPS GOING TO
-9C TONIGHT...EXPECT BETTER SNOW ACCUMULATIONS IN SOME OF THE HIGHER
SOUTHERN VALLEYS. IN THE NEAR SURFACE (850-700) LAYER...THE FLOW IS A
FAVORED S-SW TONIGHT FOR DURANGO-PAGOSA AND THEN GOOD CONVERGENCE
ON THE NORTH SIDE OF THE SAN JUAN MTNS LATER TONIGHT. FOR THESE
REASONS WILL ISSUE AN ADVISORY FOR THE HIGHER ELEVATIONS BETWEEN
GUNNISON AND MONTROSE...AND PAGOSA SPRINGS. DURANGO MAY NEED A
ADVISORY LATER THIS EVENING...BUT EXPECT LESS THAN 5 INCHES OVERALL
FOR THAT ZONE. FOR THE SOUTHERN MTNS WILL EXTEND THE LONG-LIVED
WARNING THROUGH TONIGHT AND INTO FRIDAY AS SNOW ACCUMULATIONS AGAIN
APPROACH 12 INCHES BY FRIDAY AFTERNOON.  99/RAMEY

FRIDAY NIGHT THROUGH SATURDAY NIGHT:  UPPER TROUGH CONTINUES TO
DOMINATE THE INTER-MOUNTAIN REGION WITH SHORTWAVES BRINGING
PERIODS OF SNOW. THE BEST AREA WILL STILL BE THE SOUTH.  AIR MASS
REMAINS RELATIVELY UNSTABLE UNTIL MAIN TROUGH MOVES EAST EARLY SUN
MORNING. COOLER AIR ALOFT BEGINS TO SLIDE OVER THE FORECAST AREA LATE
FRI NIGHT STARTING OVER THE NORTHEAST CORNER.  THIS ADDS TO THE
GENERAL INSTABILITY. LOOKS LIKE A LITTLE BIT OF A BREAK ON FRI NIGHT
AS AIR MASS DRIES A BIT.  12Z GFS AND ETA GUIDANCE POPS DISAGREE FOR
THIS TIME PERIOD WITH THE GFS INDICATING A BETTER CHANCE.  WILL LEAN
TOWARDS THE GFS DUE TO COOLING ALOFT AND SUFFICIENT MOISTURE
LINGERING THROUGH THE NIGHT. ANOTHER IMPULSE IS SCHEDULED FOR SAT
WHICH WILL BOOST POPS. THE SOUTHERN MOUNTAINS WILL GO TO LIKELY
AGAIN. OVER THE NORTH...A WEAK SURFACE TROUGH WILL SAG SOUTHWARD
TOWARD THE TAVAPUTS IN THE AFTERNOON THEN CONTINUE SOUTHWARD
OVERNIGHT WITH THE TROUGH AXIS. PREVIOUS FORECAST HANDLES THIS WILL
WITH CHANCE OVER THE NORTH SAT AFTERNOON. WILL ADD MENTION OF RAIN OR
MIXED PRECIPITATION TYPE OVER LOWER VALLEY AREAS WITH LITTLE CHANGE
IN TEMPERATURES. THE MAIN TROUGH AXIS STRETCHES FROM THE NE TO THE
SE CORNERS OF CO BY 12Z SUN. THE AIRMASS WILL REMAIN QUITE UNSTABLE
UNTIL AFTER TROUGH PASSAGE. FEEL PREVIOUS FORECAST ENDS SHOWERS TOO
EARLY AND WILL KEEP CHANCE GOING THROUGH THE NIGHT OVER MOUNTAINS.

SUNDAY AND MONDAY: NORTHWEST FLOW...DRYING AND SUBSIDENCE
DOMINATES AS SHORTWAVE RIDGE BUILDS OVER THE AREA. . EXPECT A FEW
SHOWERS TO CONTINUE OVER FAVORED MOUNTAIN AREAS ON SUN...MAINLY
EARLY. THEN WILL KEEP A LOW CHANCES OVER THE NORTH THROUGH
MON AS RIDGE FLATTENS.  HEFFERNAN

TUESDAY...RDG STARTS TO FLATTEN DURING THIS TIME-FRAME AS STRONG
SHRTWV DROPS SOUTH ALONG THE WEST COAST.  THIS SYSTEM EVENTUALLY
CLOSES OFF NEAR THE SRN CALIFORNIA COAST BY MIDWEEK...WITH MOISTURE
GETTING CAUGHT UP IN SUBTROPICAL JET.  EXPECT AN INCREASE IN CLOUD
COVER ONCE AGAIN ON TUESDAY...WITH THREAT OF SNOW BREAKING OUT ONCE
AGAIN OVER THE SRN MTNS LATER TUESDAY.

WEDNESDAY...MOISTURE CONTS TO INCREASE OVER THE REGION...WITH A
SERIES OF WEAK WAVES EJECTING OUT OF THE CLOSED LOW.  WL CONT LOW
VALLEY POPS AND CHC POPS OVER THE MTNS WITH WAA PATTERN UNDERWAY.

THURSDAY...NO MAJOR CHANGES AS MOISTURE WL CONT TO STREAM INTO THE
REGION AHEAD OF THE CLOSED LOW WHICH IS EXPECTED TO START LIFTING
OUT.  TEMPS WL BE ON THE MILD SIDE FOR MOST OF THE FORECAST AREA WITH
WARM SOUTHERLY FLOW EXPECTED. JDC

.GJT...WINTER STORM WARNING CONTINUES THROUGH FRIDAY FOR
        CO 9/12/17/18/19 AND UT 28.
       WINTER WEATHER ADVISORY TONIGHT AND FRIDAY FOR
        CO 11/14/23.
Hazardous weather outlook, Feb 27, 5:26 AM MST, 10 hours 34 minutes before
COZ001>014-017>023-UTZ022>025-027>029-281230-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
526 AM MST THU FEB 27 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND FOR
EASTERN UTAH

.DAY ONE...TODAY AND TONIGHT...

WINTER STORM WARNINGS WILL REMAIN IN EFFECT THROUGH TONIGHT...AS
ANOTHER STORM SYSTEM AFFECTS THE SOUTHERN HALF OF EASTERN UTAH AND
WESTERN COLORADO. ADDITIONAL SNOW WILL OCCUR...ON TOP OF WHAT HAS
ALREADY FALLEN. ICY AND SNOW PACKED ROADS WILL BE THE PRIMARY HAZARD
TO MOTORISTS THROUGH TONIGHT. DUE TO THE RECENT SIGNIFICANT SNOWFALL
IN THE HIGH COUNTRY...AN ELEVATED AVALANCHE THREAT WILL EXIST.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

DJN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heavy snow. Local standard time, as filed.

Heavy Snow, Animas River Basin

When
February 27, 4:00 PM MST to February 28, 11:00 AM MST
Where
Animas River Basin forecast zone
Reported by
TRAINED SPOTTER
Coordinates
37.287, -107.843 (the zone’s center; the record gives no point)

Heavy Snow, Four Corners / Upper Dolores River Basin

When
February 27, 4:00 PM MST to February 28, 11:00 AM MST
Where
Four Corners / Upper Dolores River Basin forecast zone
Reported by
TRAINED SPOTTER
Coordinates
37.698, -108.507 (the zone’s center; the record gives no point)

Heavy Snow, San Juan River Basin

When
February 27, 4:00 PM MST to February 28, 11:00 AM MST
Where
San Juan River Basin forecast zone
Reported by
TRAINED SPOTTER
Coordinates
37.194, -107.048 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, February 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5343531, 5343532, 5343533.